Muscle twitching

Discussion in 'Health & Fitness' started by tennis_tater, Jul 9, 2013.

  1. tennis_tater

    tennis_tater Semi-Pro

    Joined:
    Oct 22, 2010
    Messages:
    456
    Had a nasty chest cough/sore throat a few weeks ago and got checked out a doctor so I could try and knock out whatever I had before an upcoming tournament. Doctor went ahead and put me on a 10 day antiobiotic. I'm about to finish up the prescription, but just noticed that I started having muscle twitches in my right calf muscle. I had the same thing happen last summer but I always attributed these muscle spasms/twitches to a lower leg injuries I was battling at the time and they eventually went away on their own after a few months. However, I wasn't playing tennis during these months as I was recovering from calf/quad strains.

    However, these twiches returned this week just as I was finishing up my dose of antiotics. I'm now fairly certain that the twitches I experienced last summer were attributable to an antibiotic I took in the early summer when I had a similar summer cold/sore throat. That aside, I plan on playing in a tournament in a few weeks and was just curious if anyone else has experienced simmilar "muscle twitches" and whether or not these twitches may make me more vulnerable to calf muscle cramping or strains that may affect my ability to play/finish matches.
     
    #1
  2. Chas Tennis

    Chas Tennis Hall of Fame

    Joined:
    Feb 17, 2011
    Messages:
    4,388
    Location:
    Baltimore, MD
    When I read the information given to me with my anti-biotics, Levaquin, I took notice of the side-effect of tendon injury, particularly Achilles injury.

    http://tt.tennis-warehouse.com/showthread.php?t=468572

    Get the literature supplied by the pharmacy with your anti-biotic and any other drugs. Read it carefully to see if your symptoms are a known side effect.

    Pay attention to drug interactions.

    I feel fine but I'm not going back to tennis for a while until I better understand the tendon injury side effect for Levaquin plus Prednisone.

    Search for side effects on the internet but it is difficult to understand how frequently these effects occur. Usually the list of side effects is long ......
     
    #2
  3. tennis_tater

    tennis_tater Semi-Pro

    Joined:
    Oct 22, 2010
    Messages:
    456
    I asked my physical therapist yesterday about the twitching and mentioned I just recently finished 10 day antibiotic. First question he asked me was if it was Levaquin. I said no, and he said I should be fine to play. However, he did say that muscle twitches/cramping is a side effect of many antibiotics, but that the interaction between the antibiotics and side effects on soft tissues/muscles is just not fully understood at this point.
     
    #3
  4. Chas Tennis

    Chas Tennis Hall of Fame

    Joined:
    Feb 17, 2011
    Messages:
    4,388
    Location:
    Baltimore, MD
    A therapist is not qualified for drug side-effects and interactions.

    There is a class of strong antibiotics that are called fluoroquinolones. Cipro is another and there are others. Whether or not it is a fluoroquinolones is important for some of the side effects. Nerve effects are another side effect.

    I just heard that the older antibiotics worked by attacking the cell walls of the bacteria. Fluoroquinolones attack the DNA or other internal structure of the bacteria. Very, very complex stuff.

    Read the side effects on the sheet that you got from the pharmacist and search the side effects of your medication and other medications that you are taking.

    As a drug-drug interaction I missed that magnesium supplements should not be taken within 2 hours of my Levaquin. I'm sure I probably did take it within 2 hours, 2 or 3 times. ??

    I'm delaying starting tennis and stressful exercises.

    Do some research and try to find the most reliable information that you can.
     
    Last edited: Jul 11, 2013
    #4

Share This Page